Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 28, 2019, 6:01 PM CDT for Decatur County, Ringgold County, Wayne County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 6:01 PM CDT (23:01 UTC)
- Expired
- May 28, 2019, 11:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, IA, Ringgold County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -237 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WGUS53 KDMX 282301
FFWDMX
IAC053-159-185-290400-
/O.NEW.KDMX.FF.W.0008.190528T2301Z-190529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
601 PM CDT Tue May 28 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Decatur County in south central Iowa...
Western Wayne County in south central Iowa...
Southeastern Ringgold County in south central Iowa...
* Until 1100 PM CDT.
* At 559 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain has already fallen on saturated ground. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Leon, Lamoni, Humeston, Garden Grove, Davis City, Decatur City,
Pleasanton, Le Roy, Nine Eagles State Park and Lamoni Municipal
Airport.
Additional rainfall amounts of 1 to perhaps 3 inches are possible in
the warned area this evening.
This includes Interstate 35 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4069 9407 4090 9355 4090 9338 4089 9338
4063 9355 4058 9355 4057 9407
$$
Ansorge2 follow-up statements
616
WGUS73 KDMX 290149
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
849 PM CDT Tue May 28 2019
IAC053-159-185-290400-
/O.CON.KDMX.FF.W.0008.000000T0000Z-190529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Ringgold IA-
849 PM CDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DECATUR...WESTERN WAYNE AND SOUTHEASTERN RINGGOLD COUNTIES...
At 847 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area with automated gauges recording up to
1.5 inches since late this afternoon. Flash flooding may be
occurring across parts of the warned area.
Some locations that will experience flooding include...
Leon, Lamoni, Humeston, Garden Grove, Davis City, Decatur City,
Pleasanton, Le Roy, Nine Eagles State Park and Lamoni Municipal
Airport.
This includes Interstate 35 between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4069 9407 4090 9355 4090 9338 4089 9338
4063 9355 4058 9355 4057 9407
$$
Ansorge614
WGUS73 KDMX 290353
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1053 PM CDT Tue May 28 2019
IAC053-159-185-290402-
/O.EXP.KDMX.FF.W.0008.000000T0000Z-190529T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur IA-Wayne IA-Ringgold IA-
1053 PM CDT Tue May 28 2019
...THE FLASH FLOOD WARNING FOR DECATUR...WESTERN WAYNE AND
SOUTHEASTERN RINGGOLD COUNTIES WILL EXPIRE AT 1100 PM CDT...
While additional rainfall is expected over the next few hours,
impacts were quite limited. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures and turn
around and find an alternative route if you come across a flooded
roadway.
LAT...LON 4069 9407 4090 9355 4090 9338 4089 9338
4063 9355 4058 9355 4057 9407
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:57 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 28, 3:57 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 357 PM CDT Tue May 28 2019 .SHORT TERM.../Tonight through Wednesday/ Issued at 357 PM CDT Tue May 28 2019 Confidence: Medium to High Severe weather event ongoing this afternoon...though greatest threat for tornadoes has shifted south of the border with the morning MCS outflow boundary. Still...there remains a small area of greater instability over the far south nearer the Iowa-Missouri border where the actual warm front remains. The front has lifted north of Centerville this afternoon and that approximates the location of the Moderate Risk over the far southeast. The remainder of the area remains in an enhanced risk where large hail remains the main threat. No real changes in flash flood threat are anticipated, as 1 hour FFG guidance over the west and southwest is about 0.50 to 1 inch and elsewhere over the south remains about 1.25 to 1.5 inches. GFS forecast PWATs increase to 1.75 to near 2.0 inches aft 00z over much of the southeast and south...currently matching up well with our Flash Flood Watch across the area. The first MCS now moving over the area should be near our eastern border between 23 and 00z while the convection over northeast KS/northwest MO builds northeast into southern Iowa between 00z and 06z. Most of the CAMS have been a bit too far north with the placement of the initial convection but with the newly initiated convection over northeast KS, expect that this will again spread northeast into the area south of Interstate 80 through the overnight hours...with potential for a solid 2 to 3 inches of rainfall with potential for 4 or more inches in some locations in the next 12 hours. This is somewhat conditional on the progression and track of the second cluster of storms now forming over northwest Missouri at 20z this afternoon. As the convection exits the region after 09z...the warm front will have lifted north into the area. Hires models show low level stratus hanging through the morning hours with some clearing expected between 18-21z Wednesday. This should lead to destabilization once again. With upper level H500 low sitting over the state and area in the warm sector, potential for additional convection during the afternoon hours. Though most of the area is slightly unstable, the southeast appears to be the area of greatest afternoon severe threat with threat for hail and wind once again. Lows tonight should drop to the 50s north and the 60s over the remainder of the area. Highs Wednesday will remain in the 60s north with 70s to near 80 in the southeast. .LONG TERM.../Wednesday night through Tuesday/ Issued at 357 PM CDT Tue May 28 2019 Confidence: Medium Upper level system expected to drift north with better large scale dynamics over northern/northwest Iowa by Wednesday night into Thursday. Though not as high, PWATs continue to persist near 1 inch overnight into early Thursday morning and extending into the day Thursday as the low pivots back southeast during the day. Will need to monitor later forecasts for additional severe and rainfall/hydro potential as any additional rainfall will not be welcomed at this time. Some differences begin to show up between the GFS/Euro by Friday as the Euro begins to dry out the region with high pressure while the GFS continues to convect in daytime heating. The Euro is preferred as little forcing is anticipated by Thursday night/Friday across the area. Highs Thursday and Friday will remain in the 60s/70s Thursday and warm into the 80s by Friday. Certainly will be more warm and humid Friday due to saturated soil and moist boundary layer. Likely to see some fair weather cumulus during the day as well. The models are keying on another northern stream shortwave by Saturday which will pull a cold front south into the state by afternoon. Weak shear and forcing is expected through the day, but with ample destabilization, a few strong storms may develop mainly focused on wind/hail. The weekend front should push south of the state Sunday and Sunday night with the front beginning to retreat north Monday/Monday night as lee side troughing increases over the Plains and a northern stream shortwave phases with the system Monday night/Tuesday. This will keep some rain chances going across the area Monday into Tuesday. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1227 PM CDT Tue May 28 2019 Messy taf package with redevelopment of storms aft about 20-21z today and extending through about 01z for the stronger storms. Lingering storms likely aft 01z east/southeast at KALO/KOTM. Low IFR cigs have settled into the north already at KFOD/KMCW/KALO and KDSM. Some improvement expected south as storms move into the area at 21z. Some uncertainty on coverage, so updates likely through 01z as storms develop and move rapidly north/east through this evening. /rev && .HYDROLOGY... Issued at 357 PM CDT Tue May 28 2019 Elevated hydro threat remains over the area late this afternoon and tonight and no changes to flash flood watch will be made. The round of storms going through the region now will be replaced by additional development this evening and tonight over the area. Depending on the progression of the developing convection over Missouri...there is a threat for more significant flash flooding and possible life-threatening conditions over the south; especially south of Highway 92 and particularly south of US 34. Expecting a solid 2 to 3 inches with potential for 3 to 5 if training occurs. Rivers obviously will respond with impacts remaining for the foreseeable future. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ047>050- 057>062-070>075-081>086-092>097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 28, 4:18 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 418 PM CDT Tue May 28 2019 IAZ047>050-057>062-070>075-081>086-092>097-292130- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Several rounds of thunderstorms are anticipated through tonight. Severe weather will be possible this evening for portions of the area including damaging winds and very large hail. In addition, locally heavy rains may lead to flash flooding through tonight making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times into tonight, and possibly again on Wednesday afternoon and evening. IAZ004-005-015-024-035-039-292130- Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible at times this afternoon and tonight mainly nearer the Highway 20 corridor and east of Interstate 35. There is a low chance of severe weather mainly this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather for portions of the area. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-292130- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll- Greene- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible at times this evening and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. REV
In the hours before
Local storm report, May 28, 3:37 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL BUSSEY 41.21N 92.89W
05/28/2019 E1.25 INCH MARION IA TRAINED SPOTTER
&&Local storm report, May 28, 3:45 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL ATTICA 41.23N 93.01W
05/28/2019 E1.00 INCH MARION IA PUBLIC
PUBLIC REPORTED NICKEL TO QUARTER SIZED HAIL
IN ADDITION TO VERY HEAVY RAINFALL NEAR
ATTICA. REPORT CAME VIA TWITTER.
&&Special weather statement, May 28, 4:21 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Des Moines IA 421 PM CDT Tue May 28 2019 IAZ081>086-092>097-290100- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- Including the cities of Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 421 PM CDT Tue May 28 2019 ...Heavy rainfall expected over south central Iowa that may lead to flash flooding this evening... At 417 PM CDT, Doppler radar was tracking an area of strong thunderstorms producing heavy rain over far southeast Nebraska and northwestern Missouri. Over the last 3 hours, rainfall of 1 to 2 inches has been common with these storms with isolated public rain gauge reports topping 3 inches. As this rain moves into southern Iowa and over saturated ground late this afternoon and evening, this will lead to rises on small streams and creek and may lead to flash flooding. If you come across a flooded roadway late this afternoon or evening, find an alternate route to reach your destination safely. Turn around, don't drown. A Flash Flood Watch continues for southern into central Iowa through Wednesday morning. Ansorge
Local storm report, May 28, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
506 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM FLASH FLOOD 1 SE EDDYVILLE 41.14N 92.62W
05/28/2019 WAPELLO IA LAW ENFORCEMENT
FLOWING WATER OVER BOTH LANES OF HIGHWAY 63
AT MM 53 JUST SOUTH OF EDDYVILLE. DEPTH
UNKNOWN AT THIS TIME.
&&
REVLocal storm report, May 28, 5:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
519 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HEAVY RAIN 2 W MURRAY 41.04N 93.98W
05/28/2019 M2.05 INCH CLARKE IA TRAINED SPOTTER
SOME HAIL - SINCE 7 AM THIS MORNING.
&&Local storm report, May 28, 5:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HEAVY RAIN 1 W SEYMOUR 40.68N 93.14W
05/28/2019 M2.20 INCH WAYNE IA TRAINED SPOTTER
STORM TOTAL OF 2.20 IN THUS FAR TODAY. 1.7
IN SINCE 330PM.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:53 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 13 hr |
| May 28, 3:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Cass and 22 more | 24 hr |
| May 28, 5:53 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 40 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 41 min |
| May 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| May 28, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 48 min |
| May 28, 6:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 20 min |
| May 28, 7:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 40 min |
| May 28, 8:47 AM CDT | Flash Flood Warning | DMX | Adams, Taylor | 2 hr |
| May 28, 9:40 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 50 min |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Decatur | 48 hr |
| May 28, 9:48 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 36 hr |
| May 28, 10:19 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 26 min |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 9 days |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
| May 28, 10:51 AM CDT | River Flood Warning | DMX | Madison, Warren | 60 hr |
| May 28, 10:55 AM CDT | River Flood Watch | DMX | Dallas, Polk | 4 hr |
| May 28, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 41 min |
| May 28, 2:58 PM CDT | Areal Flood Warning | DMX | Adair | 9 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Dallas, Polk | 15 hr |
| May 28, 3:02 PM CDT | River Flood Warning | DMX | Polk | 3 days |
| May 28, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 34 min |
| May 28, 5:01 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.